MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0048-0045
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Ischemia (1942)
Date of Event 05/10/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella cp device was inserted via the right femoral artery in a 59-year-old male patient for the indication of acute myocardial infarction complicated by cardiogenic shock, presenting in society for cardiovascular angiography and interventions (scai) stage c shock.Following impella cp placement, the patient developed loss of distal pulse in the right lower extremity (right pedal pulse), and the right leg was noted to be cool to touch, consistent with limb ischemia.The ischemia was reported to have begun during or after insertion of the repositioning unit.At the time of the event, the patient was receiving norepinephrine (levophed), reflecting ongoing hemodynamic support requirements.At the time of reporting, no interventions had been performed for the limb ischemia and no additional information was available regarding further management.The patient was escalated to impella 5.5 support for ongoing hemodynamic instability.The reported limb ischemia is consistent with known risks associated with large-bore femoral arterial access and the use of mechanical circulatory support in critically ill patients requiring vasopressor therapy, which may contribute to reduced distal perfusion.Two days later, care was withdrawn and the patient expired.The death is being conservatively reported; however, based on the available information, the death is most likely attributable to the patient¿s underlying acute myocardial infarction, cardiogenic shock (scai stage c), and need for vasopressor support, reflecting the severity of the patient¿s critical clinical condition.
 
Event or Problem Description
Clinical narrative (updated): additional information was received indicating that a distal perfusion catheter was placed to restore flow, after which the patient was escalated to impella 5.5 support.An impella cp device was inserted via the right femoral artery in a 59-year-old male patient for the indication of acute myocardial infarction complicated by cardiogenic shock, presenting in society for cardiovascular angiography and interventions (scai) stage c shock.Following impella cp placement, the patient developed loss of distal pulse in the right lower extremity (right pedal pulse), and the right leg was noted to be cool to touch, consistent with limb ischemia.The ischemia was reported to have begun during or after insertion of the repositioning unit.At the time of the event, the patient received norepinephrine (levophed), reflecting ongoing hemodynamic support requirements.At the time of reporting, no interventions had been performed for the limb ischemia and no additional information was available regarding further management.The patient was escalated to impella 5.5 support for ongoing hemodynamic instability.The reported limb ischemia is consistent with known risks associated with large-bore femoral arterial access and the use of mechanical circulatory support in critically ill patients requiring vasopressor therapy, which may contribute to reduced distal perfusion.Two days later, care was withdrawn and the patient expired.The death is being conservatively reported; however, based on the available information, the death is most likely attributable to the patient's underlying acute myocardial infarction, cardiogenic shock (scai stage c), and need for vasopressor support, reflecting the severity of the patient¿s critical clinical condition.
 
Additional Manufacturer Narrative
Additional information b5 was updated and h6 code f1905 and f19 were added.
 
Additional Manufacturer Narrative
H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation and added clinical review.Corrected information has been provided in d3 (manufacturer fax).Upon review, it was identified that the information was inadvertently not submitted in the initial report.The cause of the injury was not determined due to insufficient clinical details.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key25201812
Report Number1220648-2026-07956
Device Sequence Number21051051
Product Code OZD
UDI-Device Identifier00813502011876
UDI-Public(01)00813502011876(17)270531(10)2026744971
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0048-0045
Device Lot Number2026744971
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2026
Supplement Date Received by Manufacturer05/18/2026
06/02/2026
Initial Report FDA Received Date05/18/2026
Supplement Report FDA Received Date05/21/2026
06/03/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/02/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age59 YR
Patient SexMale
Patient Weight86 KG
Patient EthnicityNon Hispanic
Patient RaceWhite